Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 34, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 22, 2011, 5:14 PM CDT for Outagamie County, Wisconsin. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:14 PM CDT (22:14 UTC)
- Expired
- May 22, 2011, 5:31 PM CDT
- In force
- 17 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Outagamie County, WI
The radar
The Green Bay radar (KGRB), 18 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:15 PM CDT | HAIL 1 | 2 Nw Darboy, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS53 KGRB 222214
SVRGRB
WIC087-222300-
/O.NEW.KGRB.SV.W.0034.110522T2214Z-110522T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 600 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KAUKAUNA...OR NEAR APPLETON...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FREEDOM AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4425 8849 4442 8847 4459 8833 4458 8819
4447 8819 4447 8818 4446 8819 4444 8819
4433 8819 4425 8833
TIME...MOT...LOC 2215Z 221DEG 37KT 4433 8829
WIND...HAIL 60MPH 1.00IN
$$
EB2 follow-up statements
017
WWUS53 KGRB 222218
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
518 PM CDT SUN MAY 22 2011
WIC087-222300-
/O.CON.KGRB.SV.W.0034.000000T0000Z-110522T2300Z/
OUTAGAMIE WI-
518 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
OUTAGAMIE COUNTY UNTIL 600 PM CDT...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KAUKAUNA...OR NEAR APPLETON...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT APPLETON AND LITTLE CHUTE.
PING PONG BALL HAIL WAS REPORTED AT LAWERENCE UNIVERSITY CAMPUS AT
511 PM CDT BY A STORM SPOTTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4425 8849 4442 8847 4459 8833 4458 8819
4447 8819 4447 8818 4446 8819 4444 8819
4433 8819 4425 8833
TIME...MOT...LOC 2217Z 221DEG 37KT 4435 8827
WIND...HAIL 60MPH 1.50IN
$$
EB779
WWUS53 KGRB 222231
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
531 PM CDT SUN MAY 22 2011
WIC087-222241-
/O.CAN.KGRB.SV.W.0034.000000T0000Z-110522T2300Z/
OUTAGAMIE WI-
531 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OUTAGAMIE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
BROWN...KEWAUNEE AND DOOR COUNTIES UNTIL 630 PM CDT.
LAT...LON 4425 8849 4442 8847 4459 8833 4458 8819
4447 8819 4447 8818 4446 8819 4444 8819
4433 8819 4425 8833
TIME...MOT...LOC 2231Z 221DEG 37KT 4446 8814
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:05 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 22, 3:05 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT SUN MAY 22 2011 .SHORT TERM...TONIGHT. SEVERE EVENT ONGOING...LIMITING DISCUSSION .LONG TERM...MONDAY THROUGH NEXT SUNDAY. LITTLE CHANGE IN THOUGHTS IN FORECAST FROM YESTERDAY. SPLIT FLOW EXPECTED OVER EASTERN 2/3RDS U.S. SOUTHERN STREAM REMAINS ACTIVE WITH SYSTEM LIFTING NORTH INTO SOUTHERN LAKES MID WEEK. SECOND WAVE MOVING THROUGH LATE FRI/EARLY SAT. GFS TRENDING ON FAST SIDE OF MODELS WITH MID WEEK SYSTEM. LITTLE CONSISTENCY IN MID RANGE MODELS WITH LATER PERIODS. KEPT LATER PERIODS THU TO SUN DRY ATTM. IN NEAR TERM...UPPER LOW TO PASS OVER NORTHERN CWA MON MORNING/EARLY AFTERNOON. LIKELY SEE SCATTERED SHOWER ACTIVITY. ADJUSTED TIMING/LOCATION OF POSSIBLE THUNDER WITH INSTABILITY IN EAST IN AFTERNOON. MODELS...AGAIN...TRENDING FURTHER NORTH WITH WAA PCPN AHEAD OF SFC LOW SHIFTING EAST OUT OF PLAINS ON WED. SUBSIDENCE WORKING IN QUICKLY MON EVENING WITH CLEARING EXPECTED WEST TO EAST. HIGH PRESSURE EXPECTED FOR TUE WITH SEASONABLY COOL CONDITIONS. TEMPERATURES TRENDS WILL BE BELOW NORM FOR MUCH OF THIS NEXT WEEK WITH EASTERLY FLOW EXPECTED THROUGH MUCH OF THE PERIOD. HOW COOL STILL IN QUESTION. HAVE TRENDED A BIT WARMER IN GRIDS THIS FORECAST CYCLE...BACKING OFF A BIT ON FROST POSSIBILITIES TUE NIGHT AND AGAIN THU NIGHT. && .AVIATION...UPPER LOW SHIFTING EAST THROUGH MN EXPECTED TO GENERATE TWO BANDS OF THUNDERSTORMS WHICH WILL PASS THROUGH AREA LATE AFTN AND EVENING. FIRST MOVING INTO WESTERN TAF SITES AT THIS TIME. FOG DEVELOPING AND ISOLATED SHOWERS BEHIND THUNDERSTORMS WILL LEAD TO PATCHY LOW CIGS AND VSBYS THROUGH THE NIGHT. SHOWERY WEATHER TO CONTINUE INTO MON AS UPPER LOW EXITS AREA. && .MARINE...HIGHER DEW POINT AIR WILL KEEP FOG IN PLACE OVER LAKE THROUGH MIDNIGHT...MAY MIX OUT AT TIMES AT SHOWER/TSTM ACTIVITY MOVES THROUGH. DRIER AIR MOVING IN WILL FINALLY END FOG THREAT ON MON. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ESB/TE
Hazardous weather outlook, May 22, 12:03 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1203 PM CDT SUN MAY 22 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1203 PM CDT SUN MAY 22 2011 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK WILL OCCUR FROM 400 PM THROUGH 1100 PM. A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE COMPLEX. AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK ACROSS THE REMAINDER OF THE AREA. AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND POSSIBLY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-231715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1203 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY. EB
In the hours before
Local storm report, May 22, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
446 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL BLACK CREEK 44.46N 88.44W
05/22/2011 M1.00 INCH OUTAGAMIE WI TRAINED SPOTTER
&&
BERSCHLocal storm report, May 22, 4:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD KAUKAUNA 44.26N 88.26W
05/22/2011 OUTAGAMIE WI PUBLIC
&&
TERIELocal storm report, May 22, 5:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST ASHWAUBENON 44.46N 88.08W
05/22/2011 M53 MPH BROWN WI OFFICIAL NWS OBS
PEA SIZE HAIL ALSO.
&&
SACLocal storm report, May 22, 5:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL OSHKOSH 44.01N 88.55W
05/22/2011 M1.00 INCH WINNEBAGO WI TRAINED SPOTTER
&&
BERSCHLocal storm report, May 22, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
510 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL APPLETON 44.26N 88.40W
05/22/2011 M1.00 INCH OUTAGAMIE WI TRAINED SPOTTER
IN THE GRAND CHUTE AREA.
0503 PM HAIL APPLETON 44.26N 88.40W
05/22/2011 M1.00 INCH OUTAGAMIE WI STORM CHASER
AT THE NWTC CAMPUS
&&
SACLocal storm report, May 22, 5:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
512 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL MENASHA 44.20N 88.44W
05/22/2011 E0.88 INCH WINNEBAGO WI TRAINED SPOTTER
0510 PM HAIL HOWARD 44.56N 88.06W
05/22/2011 E1.50 INCH BROWN WI LAW ENFORCEMENT
&&
BERSCHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 52 min |
| May 22, 2:54 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 51 min |
| May 22, 3:14 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 46 min |
| May 22, 3:30 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 45 min |
| May 22, 3:45 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 30 min |
| May 22, 3:48 PM CDT | Tornado Warning | GRB | Outagamie, Waupaca, Winnebago | 42 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 37 min |
| May 22, 4:29 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 46 min |
| May 22, 4:47 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 43 min |
| May 22, 4:54 PM CDT | Special Marine Warning | GRB | 96 min | |
| May 22, 5:00 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie | 73 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Outagamie, Winnebago | 32 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee | 61 min |
| May 22, 5:32 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 43 min |
| May 22, 5:45 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| May 22, 5:51 PM CDT | Special Marine Warning | GRB | 84 min | |
| May 22, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Door | 46 min |
| May 22, 6:18 PM CDT | Tornado Warning | GRB | Portage, Waupaca, Wood | 42 min |
| May 22, 6:35 PM CDT | Tornado Warning | GRB | Oneida, Vilas | 55 min |
| May 22, 6:56 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Shawano, Waupaca | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.